Minnesota, 2016

Hail and Damaging Winds in Minnesota, July 11, 2016

July 11, 2016 · NWS DLH · 9 events in 1 county or zone

Thunderstorms brought hail and damaging winds to parts of Crow Wing County, in central Minnesota, during the early morning hours of July 11th, including the Brainerd area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Thunderstorms brought hail and damaging winds to parts of Crow Wing County, in central Minnesota, during the early morning hours of July 11th, including the Brainerd area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 11, 1:39 AM CST, 51 minutes earlier.

Area forecast discussion, Jul 11, 1:39 AM CST, 51 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
239 AM CDT MON JUL 11 2016

.SHORT TERM...(Today through Tuesday)
Issued at 201 AM CDT Mon Jul 11 2016

Large line of storms will be entering our western zones around 3
am. This line of storms has a history of producing damaging winds
greater than 70 mph. The best chance of severe of damaging winds
will be south of U. S. Highway 2 in area of extreme instability and
moisture gradient aided by inflow winds of 45 to 50 knots.

.LONG TERM...(Tuesday night through Sunday)
Issued at 239 AM CDT Mon Jul 11 2016

A return to seasonable conditions mid to late week, then a warming
trend into the weekend. A few chances for rain showers in the
northwest flow pattern that develops, with a low chance for
thunderstorms over the weekend.

On the synoptic scale the mature low over southern Manitoba Tuesday
night will lift northeast towards Hudson Bay and weaken, partially
due to a mid-level ridge over the lower Great Lakes into New
England. To the west zonal flow will give way to weak ridge
developing over the Rockies late-week, gradually sliding eastward
into the northern Plains over the weekend as a weak shortwave
trough moves in across southern British Columbia. This will result
in a northwest flow pattern aloft through the rest of the work week.
In this northwest flow pattern a few weak clipper-like disturbances
are expected to result in a chance of showers across northern
Minnesota Wednesday, expanding into northwest Wisconsin Thursday. On
Friday an area of high pressure builds across the upper Mississippi
river valley, moving east towards the lower Great Lakes on Saturday.
As that high moves to the east and a weak mid-level ridge builds in
temperatures will warm to above normal, with a chance for showers
and few thunderstorms through the week associated with both a weak
warm front lifting northeast into the region as a series of weak mid-
level shortwave troughs behind the ridge axis.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1230 AM CDT Mon Jul 11 2016

Confidence has increased for timing on convection, at least within
the first 12 hours of this TAF period. Strong low level warm/moist
advection regime that is driving large MCS moving into the eastern
Dakotas will continue to translate eastward overnight.  This should
allow the MCS to move into the KINL/KBRD/KHIB areas between 09-12z,
and then a few hours later in KDLH and KHYR with MVFR/IFR conditions
for a short time. MCS will likely be weakening as it outruns the
best instability axis, but we have included variable winds from 35-
45 kt with the MCS passage as the well-developed cold pool and meso-
high/wake low potential. Atmosphere will likely take 6-9 hours to
recover thereafter, but strong southerly flow in advance of
approaching wave/surface low/cold front should eventually allow for
sufficient destabilization and redevelopment of more strong/severe
TStorms the last 6-7 hours of this TAF period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  86  66  82  62 /  80  80  10  10
INL  87  64  80  61 /  70  70  30  40
BRD  87  65  84  63 /  90  70  10   0
HYR  87  71  85  63 /  40  70  20  10
ASX  90  70  85  64 /  40  60  20  10

&&

.DLH Watches/Warnings/Advisories...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...clc
LONG TERM...JJM
AVIATION...JJM
Hazardous weather outlook, Jul 10, 2:38 PM CST, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
338 PM CDT SUN JUL 10 2016

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-111130-
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
338 PM CDT SUN JUL 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG STORMS MAY OCCUR TONIGHT AND THE POSSIBILITY EXISTS OF
SEVERE STORMS FROM WALKER, MN TO PILLAGER WHERE DAMAGING WINDS AND
LARGE HAIL MAY OCCUR. HEAVY RAIN WILL ALSO OCCUR WITH THE STORMS
WHICH MAY CAUSE FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR MORE SEVERE STORMS MONDAY INTO MONDAY
NIGHT. SEVERE STORMS MAY BE ONGOING MONDAY MORNING OVER PORTIONS
OF THE NORTHLAND. MORE SEVERE STORMS ARE EXPECTED TO DEVELOP
MAINLY OVER NORTHEAST MINNESOTA MONDAY AFTERNOON OR EARLY EVENING
MOVING INTO NORTHWEST WISCONSIN OVERNIGHT. LARGE HAIL...DAMAGING
WIND...AND HEAVY RAIN POSSIBLY LEADING TO FLASH FLOODING WILL BE
THE MAIN THREATS. A TORNADO IS ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS MAY BE NEEDED LATE TONIGHT...ESPECIALLY FOR
NORTHERN MINNESOTA.

LSZ121-140>148-111130-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
338 PM CDT SUN JUL 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG WINDS HAVE RESULTED IN HIGH WAVES OVER THE HEAD OF LAKE
SUPERIOR WHERE A SMALL CRAFT ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE EXPECTED AT MANY TIMES THROUGH THE PERIOD, BUT
THE BEST CHANCE AND STRONGEST WILL BE MONDAY AND MONDAY NIGHT.

STEWART

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The Duluth radar (KDLH), 163 km away, was scanning. The volume nearest the first event began at 08:30 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crow Wing

When
July 11, 2:30 AM CST
Where
Crow Wing County, 1.38 mi S of Jenkins
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.630, -94.330

A 10 diameter tree was blown down.

Thunderstorm Wind, Crow Wing

When
July 11, 2:35 AM CST
Where
Crow Wing County, 2.02 mi ENE of Manhattan Beach
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.740, -94.090

A small evergreen tree was snapped.

Hail, Crow Wing

When
July 11, 2:39 AM CST
Where
Crow Wing County, 1.42 mi W of Pelican Lakes
Measured
0.75 in hail
Reported by
Public
Coordinates
46.620, -94.260

The report was via mping.

Thunderstorm Wind, Crow Wing

When
July 11, 2:41 AM CST
Where
Crow Wing County, (Brd)weiland Fld Bra
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
46.400, -94.130

The weather station which recorded the wind was the Brainerd RAWS.

Hail, Crow Wing

When
July 11, 2:46 AM CST
Where
Crow Wing County, 1.18 mi SE of Brainerd
Measured
1.5 in hail
Reported by
Public
Coordinates
46.360, -94.180

Hail, Crow Wing

When
July 11, 2:50 AM CST
Where
Crow Wing County, 0.69 mi S of Brainerd
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.360, -94.200

There were dime to nickel sized hail.

Hail, Crow Wing

When
July 11, 2:58 AM CST
Where
Crow Wing County, 0.48 mi W of Crosby
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.480, -93.960

Hail, Crow Wing

When
July 11, 2:59 AM CST
Where
Crow Wing County, 1.18 mi NE of Ironton
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
46.480, -93.980

Hail, Crow Wing

When
July 11, 3:00 AM CST
Where
Crow Wing County, 0.69 mi N of Crosby
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.490, -93.950

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653269, 653273, 653263, 653271, 653265, 653264, 653268, 653267, 653266.